Nonconvulsive Status Epilepticus: Overlooked and Undertreated (Pharmacology CME) - $49.00
Publication Date: October 2019 (Volume 21, Number 10)
CME Credits: 4 AMA PRA Category 1 Credits™, 4 ACEP Category I credits, 4 AAFP Prescribed credits, and 4 AOA Category 2-A or 2-B CME credits. CME expires 10/01/2022.
Specialty CME Credits: Included as part of the 4 credits, this CME activity is eligible for 3 Pharmacology CME credits, subject to your state and institutional approval.
Nonconvulsive status epilepticus (NCSE) is characterized by persistent change in mental status from baseline lasting more than 5 minutes, generally with epileptiform activity seen on EEG monitoring and subtle or no motor abnormalities. NCSE can be a difficult diagnosis to make in the emergency department setting, but the key to diagnosis is a high index of suspicion coupled with rapid initiation of continuous EEG and early involvement of neurology. Benzodiazepines are the mainstay of first-line therapy, with antiepileptic drugs and anesthetics as second- and third-line therapies, respectively. The few established guidelines on the treatment of NCSE are highly variable, and the objective of this comprehensive review is to create a standardized evidence-based protocol for the diagnosis and treatment of NCSE.
Excerpt From This Issue
An 81-year-old woman presents with 1 day of behavioral changes. On examination, she is disoriented, with no focal neurologic findings and no evidence of seizure activity. Her medical history is remarkable for anxiety, arthritis, and hypertension; she has no history of stroke, trauma, or immunocompromise. Her medications include furosemide, lorazepam, and acetaminophen. After an extensive workup in the ED including ECG, CBC, CMP, UA, and brain CT, all of which were normal, she was admitted to the floor. You wonder: Is there something you forgot to consider in your differential diagnosis?
A 35-year-old man with unknown history is brought to the ED following a 10-minute witnessed seizure. EMS administered 4 mg of lorazepam IV and fosphenytoin 1200 PE IVPB, which terminated the seizure; however, the patient remained altered. Brain CT was normal. ECG, CBC, CMP, VBG, UDS, and UA were unremarkable other than an elevated lactate that quickly cleared. You admit him to the ICU, but wonder: Is he is altered because he is postictal? Is it from the lorazepam, or could there be another etiology to consider?